Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 1998, 2:30 AM EDT for Benzie County, Leelanau County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 2:30 AM EDT (06:30 UTC)
- Expired
- May 31, 1998, 3:20 AM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Benzie County, MI, Leelanau County, MI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 310632 RRA SVRAPN MIC019-089-MIZ514-535-536-310720- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 230 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEELANAU COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN LOWER MICHIGAN NORTHWESTERN BENZIE COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN LOWER MICHIGAN * UNTIL 320 AM EDT * AT 228 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS 16 MILES SOUTHWEST OF EMPIRE MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... EMPIRE BY 250 AM EDT GLEN HAVEN BY 256 AM EDT BURDICKVILLE BY 257 AM EDT CEDAR BY 306 AM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. EME/HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:45 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 30, 10:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1045 PM EDT SAT MAY 30 1998 MAINLY COSMETIC CHANGES EXPECTED TO NRN LWR/ERN UPR MI ZONE FCST UPDATES. MAIN CONCERN OVERNIGHT WILL BE THE THREAT FOR SEVERE WEATHER. 00Z REGIONAL SOUNDINGS AND MODEL FCSTS CONTINUE TO INDICATE IMPRESSIVE SHEAR PROFILE OVERNIGHT. MODIFIED KAPX 00Z HODOGRAPH FOR EXPECTED CONDITIONS AT 09Z (USING 21Z RUC DATA) SHOWS STORM-RELATIVE HELICITIES OF 230 IN 0-2 KM LYR AND 150 IN 0-3 KM LYR...ASSUMING STORM MOTION EQUALING 0-3 KM MEAN WIND (250 AT 30-35 KTS). THIS WOULD TEND TO FAVOR MULTICELL CLUSTER/LINE STORMS WITH GOOD BOW ECHO POTENTIAL. HWVR... GIVEN EXPECTED WIND PROFILE A SLIGHT RIGHT TURN IN THE STORM MOTION WOULD SIGNIFICANTLY INCREASE LOW LVL STREAMWISE HELICITY AND THUS SUPERCELL POTENTIAL AS LONG AS THE INSTABILITY IS THERE. PRIMARY QUESTION THEN WILL BE DEGREE OF LOW LVL INSTABILITY NECESSARY TO TRANSPORT THESE HIGH WIND SPEEDS DOWN TO SFC. CURRENT KAPX WSR-88D LOOPS INDICATING ELEVATED/WARM FRONTAL CONVECTION FIRING ACROSS PORTIONS OF NW LWR. STRONG POSITIVE THTE ADVECTION AT 850 NOTED UPSTREAM IN WAKE OF WARM FRONT...THOUGH INCREASING MSTR AT MID LVLS WILL TEND TO LIMIT 850-700 MB THTE LAPSE RATES AND THUS POTENTIAL INSTABILITY WITH ANY LIFT. 21Z RUC INDICATES MSTR FLUX CONVERGENCE AT LOW LVLS PEAKING AROUND 09Z...WITH STRONG DYNAMICAL LIFT STILL EXPECTED FROM RIGHT ENTRANCE/ LEFT EXIT COUPLING OF UPPER LEVEL JET CORES. 21Z RUC ALSO SHOWS SFC DWPTS CREEPING INTO THE MIDDLE/UPR 60S ACRS SRN PTNS OF NRN LWR BY 09Z...MUCH HIGHER THAN WHAT IS INDICATED BY NGM/FWC GUIDANCE. THIS WORST-CASE SCENARIO WOULD LIMIT THE SFC-850 STABILITY/ CONVECTIVE INHIBITION (SFC BASED CAPES 1000-1500 G/KG, 850 MB BASED CAPES OF 2000-2500 J/KG) AND THUS ALLOW A BETTER CHANCE FOR WET MICROBURSTS. WILL HAVE TO CERTAINLY KEEP AN EYE ON IT...K-INDICIES PEAKING OVER 40 WOULD CERTAINLY SUGGEST GOOD HEAVY RAIN POTENTIAL. HURLEY
In the hours before
Special weather statement, May 31, 1:10 AM EDT, 1 hour 20 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND 7 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 70 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS ALSO POSSIBLE. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, May 31, 1:12 AM EDT, 1 hour 18 minutes before
MIZ008-015>036-041-042-311800- SEVERE WEATHER OUTLOOK...CORRECTED. NATIONAL WEATHER SERVICE GAYLORD MI 110 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND 7 AM. STORMS SHOULD THEN MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS OF 60 TO 80 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS ALSO POSSIBLE. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS. PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:50 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 50 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 61 min |
| May 31, 4:04 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau, Wexford | 46 min |
| May 31, 4:48 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 47 min |
| May 31, 4:50 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 50 min |
| May 31, 4:56 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 49 min |
| May 31, 5:21 AM EDT | Tornado Warning | APX | Antrim, Kalkaska | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Otsego | 49 min |
| May 31, 5:46 AM EDT | Tornado Warning | APX | Crawford | 49 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Oscoda | 46 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 46 min |
| May 31, 6:04 AM EDT | Tornado Warning | APX | Oscoda | 51 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 63 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.